Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 28, NWS Indianapolis, IN

October 7, 2021Boone County, Hendricks County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Oct 7, 2021, 5:09 AM EDT for Boone County, Hendricks County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 5:09 AM EDT (09:09 UTC)
Expired
Oct 7, 2021, 8:15 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IN, Hendricks County, IN

The radar

The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS43 KIND 070909
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
509 AM EDT Thu Oct 7 2021

INC011-063-071215-
/O.NEW.KIND.FA.W.0028.211007T0909Z-211007T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Hendricks IN-
509 AM EDT Thu Oct 7 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Southwestern Boone County in central Indiana...
  Northeastern Hendricks County in central Indiana...

* Until 815 AM EDT.

* At 509 AM EDT, Doppler radar indicated heavy rain has fallen due 
  to thunderstorms. Flooding is ongoing or expected to begin shortly 
  in the warned area. Between 1.5 and 2.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Plainfield, Brownsburg, Avon, Pittsboro, Jamestown, Lizton and 
  Advance.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4002 8663 3989 8633 3973 8633 3974 8640
      3992 8664

$$

AW
1 follow-up statement
663 
WGUS83 KIND 071054
FLSIND

Flood Statement
National Weather Service Indianapolis IN
654 AM EDT Thu Oct 7 2021

INC011-063-071215-
/O.CON.KIND.FA.W.0028.000000T0000Z-211007T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Hendricks IN-
654 AM EDT Thu Oct 7 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT THIS MORNING FOR 
SOUTHWESTERN BOONE AND NORTHEASTERN HENDRICKS COUNTIES...

At 654 AM EDT, Doppler radar indicated very heavy rain has fallen 
across the warned area. Between 2 and 3 inches of rain have fallen. 
Rain has come to an end but the flooding threat will continue.

Some locations that will experience flooding include...
  Plainfield, Brownsburg, Avon, Pittsboro, Jamestown, Lizton and 
  Advance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4002 8663 3989 8633 3973 8633 3974 8640
      3992 8664

$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Oct 7, 2:33 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 7, 2:33 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
233 AM EDT Thu Oct 7 2021

.Short Term...(Today through Friday)
Issued at 232 AM EDT Thu Oct 7 2021

The short term will start off wet, especially this afternoon and
evening as an upper low, seen on H20 vapor imagery over the Ozarks,
spins northeast to near St. Louis early this afternoon. Then it will
continue northeast to just west of Chicago Friday morning and become
absorbed by the fast northwest flow over the upper Midwest.
Meanwhile, remnant trough will be pivoting northeast across central
Indiana on Friday.

National radar loop was showing convection lined up from eastern
ALabama to eastern parts of Tennessee, Kentucky and Indiana within
isentropic lift on the 305K level and modest 850 millibar flow. This
activity will arc northwest across central Indiana overnight and
this morning. By this afternoon, drier air aloft will allow for the
atmosphere to destabilize further with mixed layer CAPES approaching
1000 J/KG. Combo of upper impulses around the upper low, moisture
and instability will fuel widespread afternoon showers and scattered
thunderstorms. The activity will continue over areas near and north
of Interstate 74 this evening and overnight as it ends over
southwestern sections due to the upper low moving away and drier air
moving in. More scattered convection on Friday afternoon, with best
chances northeast, as the trough moves through. Mixed layer CAPEs to
500 J/KG or so once again support thunder. With precipitable water
amounts greater than the 75th percentile, rain could be briefly
heavy today and this evening. Would not rule out minor localized
flooding.

Could see some breaks in the clouds this afternoon as the mid levels
dry and even a better chance for some sunshine on Friday. This and
southeast winds today and southwest winds on Friday should allow
temperatures to be slightly above normal with afternoon highs in the
middle and upper 70s.

&&

.Long Term...(Friday night through Wednesday)
Issued at 232 AM EDT Thu Oct 7 2021

Friday night through Sunday.

By Friday night, the majority of the precipitation will have fallen
from the exiting closed low pressure system.  The low will continue
to slowly travel to the north during the overnight hours and will
gradually weaken with scattered rain showers continuing. Surface
flow will remain southerly but the moisture advection begins to wind
down as the 850mb flow weakens which will further limit the
intensity and coverage of precipitation. By Saturday, the low will
be far enough north to no longer be impacting the sensible weather
across central Indiana with a weak upper level ridge across the
area. Dry weather is then expected Saturday and Sunday.

Monday through Wednesday.

By Monday, a strong low pressure system is expected to develop and
rapidly strengthen as it exits the lee of the Rockies and moves into
the Central Plains.  Models have come closer in line over the last
24 hours with the track of the low moving from Kansas into the Upper
Midwest with little impacts to central Indiana other than
strengthening the southerly flow across the area and leading to
temperatures much above normal.  There may be a few showers across
the western counties, but overall impacts look minimal.  A stronger
system then looks to develop midweek across the same area, but
confidence that this system impacts Indiana is very low at this time.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1147 PM EDT Wed Oct 6 2021

IMPACTS:
- Scattered showers with isolated embedded thunderstorms will
continue through the period.
- VFR ceilings will drop to MVFR around 8 to 11z.

DISCUSSION: Scattered showers will continue at the sites off and on
through the TAF period. Isolated storms will be around, but not
enough coverage or confidence to include and will have to add in as
they become more clear. Ceilings will drop starting after around 8z
and could remain MVFR through most of the day. Winds will be out of
the ESE around 3 to 8 kts through the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...White
Aviation...CP
Hazardous weather outlook, Oct 7, 3:20 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 AM EDT Thu Oct 7 2021

INZ021-028>031-035>049-051>057-060>065-067>072-081000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
320 AM EDT Thu Oct 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. Lightning and brief
heavy rainfall will be the main threats. Minor localized flooding
is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

more thunderstorms are possible Friday. Severe weather is not
anticipated at this time. However, lightning and brief heavy rainfall
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.